Nebraska, 2026

High Wind in Nebraska, February 17, 2026

February 17, 2026 · NWS GLD · 2 events in 2 counties and zones

High winds occurred along and behind an advancing cold front. Wind gusts up to 58 MPH were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High winds occurred along and behind an advancing cold front. Wind gusts up to 58 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 17, 1:30 PM CST, 43 minutes earlier. Its key messages:

  • High Wind Warning for portions of the area today. Even if not in the warning strong winds are forecast.
  • Potentially dangerous fire weather conditions on Tuesday. Red Flag and Particular Dangerous Situation (PDS) Red Flag Warnings are in effect. Very dry conditions and winds gusting over 60 mph will create conditions favorable for explosive fire growth.
  • Blowing dust will likely reduce air quality in eastern Colorado and adjacent areas on Tuesday. Low visibility due to dust plumes may also hinder travel.
  • Critical fire weather conditions possible on Wednesday in northeast Colorado and adjacent areas in northwest Kansas.
Area forecast discussion, Feb 17, 1:30 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1230 PM MST Tue Feb 17 2026

.KEY MESSAGES...

- High Wind Warning for portions of the area today. Even if not
  in the warning strong winds are forecast.

- Potentially dangerous fire weather conditions on Tuesday. Red
  Flag and Particular Dangerous Situation (PDS) Red Flag
  Warnings are in effect. Very dry conditions and winds gusting
  over 60 mph will create conditions favorable for explosive
  fire growth.

- Blowing dust will likely reduce air quality in eastern
  Colorado and adjacent areas on Tuesday. Low visibility due to
  dust plumes may also hinder travel.

- Critical fire weather conditions possible on Wednesday in
  northeast Colorado and adjacent areas in northwest Kansas.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1056 AM MST Tue Feb 17 2026

Shortwave trough will lift out into Nebraska this evening taking
the strongest winds with it. Gusts of 20 to 30 kts will continue
through the early evening hours, then become light as the
boundary layer decouples towards 06z. Low temperatures will be
in the upper 20s to lower 30s. Tomorrow, another shortwave
trough will move in from the southwest in a similar, yet not
quite as extreme as today, scenario. The accompanying 500 mb jet
streak will be around 85 kts (compared to 120 kt jet today),
with the strongest part of the jet over southwest Kansas. Still,
as mixing commences in the late morning and early afternoon
some of those stronger winds will begin reaching the surface.
Expecting peak gusts in the 25 to 35 kt range, highest in
Colorado, which will overlay afternoon relative humidity
minimums in the lower to middle teens. This will result in
another day of critical fire weather conditions generally along
and west of a line from Wray, Colorado, to Russell Springs and
Leoti, Kansas. High temperatures will be in the 50s and 60s.

Tomorrow night, a surface low will deepen in southwest Nebraska
and then move east along the Kansas border through the night. A
few light rain showers will be possible in the evening near the
surface low, then changing to scattered light snow showers
overnight as colder air works in behind the cold front on the
backside of the low. While snow accumulations will be minimal,
windy conditions will accompany the front overnight. HRRR
showing gusts in the 40 to 50 kt range between 09-12z
immediately along/behind the front. Low temperatures will be in
the teens and 20s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 1230 PM MST Tue Feb 17 2026

A period of below normal temperatures is expected Thursday
through Saturday with a broad upper trough carved out across
the central CONUS. High temperatures will generally be in the
lower 40s and low temperatures in the teens, which is around 5
to 10 degrees below normal. There will be occasional chances for
light snow during that time as weak disturbances move through
the mean trough axis. Wraparound light snow may continue
Thursday morning behind the departing system, mainly in
southwest Nebraska. Another round of light snow will be possible
Friday night/Saturday morning in the entire area with another
trough moving through. GFS/ECMWF/Canadian ensembles show snow
amounts of less than one inch with both systems.

For Sunday through Tuesday, an upper ridge will build over the
area from the west resulting in dry conditions and moderating
temperatures. Highs will be near normal on Sunday (mid 40s),
slightly above normal on Monday (upper 40s to mid 50s) and above
normal on Tuesday (60s). Lows will be in the teens and 20s. May
have to start watching for fire weather conditions returning on
Tuesday with afternoon relative humidity minimums dropping into
the teens and an upper jet streak in the vicinity which could
potentially mix down gusty winds.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1230 PM MST Tue Feb 17 2026

VFR expected to prevail at both KGLD and KMCK through the TAF
period. May see some minor visibility reductions at KGLD through
this afternoon due to blowing dust. Winds will diminish at both
locations tonight.

&&

.FIRE WEATHER...
Issued at 239 AM MST Tue Feb 17 2026

Main focus continues to be on a potentially dangerous fire
weather day for the area today. Portions of the area has been
designated a Particular Dangerous Situation (PDS) wording for
their Red Flag Warning product. This is where confidence is
highest at least in some overlap of strong to damaging winds,
very low humidity and the driest of fuels.

Winds are forecast to become southwesterly overnight Monday
leading to drier air advecting in and an increase in
temperatures resulting in overnight humidity values maxing out
around 50% across eastern Colorado. A volatile environment is
forecast to be set for the potential for large and quick moving
wild fires is forecast to exist across portions of the area.
Strong to damaging winds with sustained winds of 40-50 mph and
wind gusts of at least 55-65 mph are currently forecast.
Humidity values are also forecast to fall at least into the
lower teens perhaps as low as the mid single digits.

Wind gusts are forecast to be around 20-30 mph through around
8-9am MT before quickly ramping up between 9-10am where gusts of
50-65 mph are forecast along with sustained winds around 40-50
mph. Winds during this time will be from the southwest. Into the
early afternoon sustained winds may weaken some to around 30-40
mph with 60 mph gusts perhaps a bit more sporadic as any
damaging wind gusts would be from increasing mixing heights to
around 10000 feet AGL. A cold front moving in from the west will
shift winds from the southwest to a more westerly direction
along with very low dew points in the single digits helping keep
humidity values low. There is some concern for another surge of
damaging winds with the cold front as well. Breezy to gusty
winds are then forecast to continue through the evening before
waning around 11pm MT. Be aware for blowing dust and localized
dust storms throughout the day as well. Overnight temperatures
into Wednesday morning are forecast to fall below freezing which
could have an impact on hoses/water freezing up should any
fires still be ongoing.

Confidence is very high to almost a near certainty in numerous
hours of critical fire weather occurring across most if not all
of the forecast area. The main concern other than the low
humidity values is the duration of the sustained winds greater
than 30 mph and being as high as 50 mph at times. This along
with near record high temperatures and the low humidity is the
signal for numerous hours of extreme grassland fire danger index
and forecast values exceeding 100. If the current forecast pans
out then locations across eastern Colorado could see around 8
hours of extreme values.

Tuesday night and into Wednesday, widespread humidity values
maxing out around 45-50% would provide little relief before
another round of critical fire weather develops across the area.
Locations along and south of Interstate 70 are currently
favored for multiple hours of critical conditions again as
southwest winds are forecast to gust up to 45 mph. 10 hour fuel
moisture is forecast to fall to around 10% and then fall below
10% into Wednesday which suggests very dry fuels. Regional ERC
values according to the National Interagency Coordination Center
for southwestern portions of the area are forecast to continue
to climb to in between 40 and 50 whereas the 90th percentile is
located at 50. As mentioned above the northwestern portion of
the area currently has ERC's in the 90th percentile according to
the same site. This also does bring concern to the upper end
potential of this fire weather event that there is is regional
support for high ERC's.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blowing Dust Warning until 5 PM MST /6 PM CST/ this afternoon
     for KSZ001-013.
     Red Flag Warning until 8 PM MST /9 PM CST/ this evening for
     KSZ001>004-013>016-027>029-041-042.
     High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ013-014-027>029-041-042.
     Fire Weather Watch from Wednesday morning through Wednesday
     afternoon for KSZ001-013-027-028-041-042.
CO...Blowing Dust Warning until 5 PM MST this afternoon for
     COZ090>092.
     Red Flag Warning until 8 PM MST this evening for COZ252>254.
     High Wind Warning until 5 PM MST this afternoon for COZ090>092.
     Fire Weather Watch from Wednesday morning through Wednesday
     afternoon for COZ252>254.
NE...Red Flag Warning until 8 PM MST /9 PM CST/ this evening for
     NEZ079>081.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...024
FIRE WEATHER...Trigg
Hazardous weather outlook, Feb 17, 11:56 AM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1056 AM MST Tue Feb 17 2026

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181800-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1056 AM MST Tue Feb 17 2026 /1156 AM CST Tue Feb 17 2026/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Red Flag Warning has been issued for the entire area for today.
Extremely dangerous and unpredictable fire behavior is expected as
any fires that develop will grow and spread out of control. The fire
danger threat is particularly dangerous for the western portions of
the area, roughly west of a Trenton to Tribune line.

A High Wind Warning is in effect across portions of Eastern Colorado
and Western Kansas for wind gusts up to 65 mph. Hazardous travel
conditions are likely due to strong cross winds, and potential
brownout conditions from blowing dust. Reduced air quality may
become widespread in association with blowing dust, and could
aggravate asthma or cause respiratory problems, especially for
people with pre-existing respiratory conditions.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A Fire Weather Watch is in effect Wednesday for areas west of a line
from Yuma, Colorado, to Russell Springs and Leoti, Kansas. Southwest
winds gusting 25 to 45 mph and relative humidity as low as 15 percent
may result in critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

In the hours before

Local storm report, Feb 17, 1:41 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1241 PM MST Tue Feb 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     Non-Tstm Wnd Gst 3 SW Russell Springs    38.89N 101.22W
02/17/2026  M58 MPH          Logan              KS   Mesonet

            Mesonet station USSK1 Russell Springs 3SW.

&&

KMK
Local storm report, Feb 17, 1:46 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1246 PM MST Tue Feb 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     Dust Storm       4 SE Mingo              39.24N 100.91W
02/17/2026                   Thomas             KS   Emergency Mngr

            Relayed report of brownout conditions at
            mile marker 66 on I-70. Multi-vehicle
            accident reported on the westbound side.

&&

KMK
Local storm report, Feb 17, 1:48 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1248 PM MST Tue Feb 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     Non-Tstm Wnd Gst Rexford                 39.47N 100.74W
02/17/2026  M58 MPH          Thomas             KS   Public

            Reported via Weather Underground site
            KKSREXFO12.

&&

KMK
Local storm report, Feb 17, 1:52 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1252 PM MST Tue Feb 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     Blowing Dust     14 N Colby              39.60N 101.06W
02/17/2026                   Rawlins            KS   Storm Chaser

            0 Visibility reported in blowing dust at
            MM210 on HWY 25. Estimated gusts 55-60 MPH.

&&

CA
Local storm report, Feb 17, 1:58 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1258 PM MST Tue Feb 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Dust Storm       1 SSE Oakley            39.11N 100.85W
02/17/2026                   Logan              KS   Emergency Mngr

            EM relayed several areas of brownout
            conditions and areas of visibility at 1/4
            mile along US-83 south of Oakley. Time
            estimated for time of report.

&&

KMK
Local storm report, Feb 17, 2:11 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
111 PM MST Tue Feb 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Non-Tstm Wnd Gst 2 ENE Colby             39.40N 101.01W
02/17/2026  M60 MPH          Thomas             KS   Mesonet

            Reported via F6347 CWOP station near Colby.

&&

KMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Red Willow

When
February 17, 2:13 PM CST
Where
Red Willow forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

The peak gust for the county was reported at the airport.

High Wind, Hitchcock

When
February 17, 4:36 PM CST
Where
Hitchcock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Lorens_farm_(AWN) reported the peak gust for the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322129, 1322128.